Immune System

Improving immune function is not complicated at all.   Do we really need to know which cells act in an ‘immune’ capacity?   Or what each one secretes? And in what sequence? And how to stimulate the cells to secrete this or that?
OR, might there be an intelligent plan already in place that simply waits for common sense nourishment?  Your body is plenty smart and knows exactly what has to be done so don’t worry.  Take a deep breath.  You’ll be fine.

 

In my clients, a ‘low’ immunity has 3 main contributors

  1. Low energy (This is HUGE. In other words, you are chronically tired and thus don’t have enough energy to fund your natural immune function. Go to the Fatigue Page)
  2. Pharmaceuticals (that is what the doc prescribed or what you are OTCing yourself on (aka drug store stuff))
  3. Recurring, self-devaluating thoughts

So here is how to address each of these…

 

Fatigue

heatpad

Heating Pad

The Fatigue Post has lots on this but by way of summary…The main energy consumers in the body are the digestion and the immune response.  That is why appetite drops when your immune system engages.  If you have plenty of energy, you may feel a little sluggish when your immune system cuts on.  If you are already tired and your immunity cuts on – just go to bed – if not, you will make matters worse.  Your intelligent body is trying to save your life – cooperate with it.  There are herbal and non herbal interventions.

On the non-herbal side, your most important ally is the heating pad, BECAUSE to boost your own immune function the body will attempt to raise your temp.  That’s called a fever.  (For fever factoids see the Kid’s Remedies post)  The speed at which white blood cells move (chemotaxis) doubles for every degree increase in body temperature.  So at 101 deg they are moving 8X faster than normal.  Good, right?  If you have no energy your body won’t be able to raise its temp so this happens, so get the heating pad and help it.  See step 3 in this post.

It is very easy to take care of low energy with herbs if your digestive and circulation systems are working (If you suspect they are not, visit the Fatigue Post for dietary suggestions.)  In fact, herbal ‘immune stimulators‘ basically increase energy.   I recommend lots of Energ-V (#875-8 ) (4B, 4D) AND one of the following: Korean Ginseng (#665-4) (4B, 3D)  if you have had a chronic unresponsive condition, or,  Wild American Ginseng (#725-8) (2B, 2D) if you have pain, a heated condition, or inflammation repeatedly.  Reduce quantities as you improve.  Also you can stop making the matter worse by ceasing any exercise program.  Wait until you have energy to waste and then start exercising.   Now read the Fatigue Post. And check out the section entitled Lifestyle Compensations too.  If sleep isn’t happening, read that doc to find what can be done.  We break all day and fix all night.  If you don’t fix, you will be and feel ‘broken down’.

 

Pharmaceuticals and Over-The-Counter Drugs

DrugsOTCsUnfortunately you’ll need to talk to your doc about the drugs you are on.   The Unsupportive Methods post explains how to find out what your drugs are doing to you.   He won’t agree with me but he should know that steroids impair immune function.  There are other drugs that do too, and OTCs as well.  Sometimes herbs can circumvent this impairment, sometimes not.  Read the Pharm Pactoid below, and if you are the unfortunate victim of chronic anti-biotic/anti-fungal use then

You must increase your energy
You must understand the role of infection and re-establish your digestive machine
You must investigate alternatives BEFORE your next hit. Look into the remedies for the system affected whether respiratory, urinary, bowel, skin, etc to nourish that function so it is not so vulnerable.

 

Self-Devaluating Thoughts

Here you need to pay attention to what you hear yourself saying about yourself.  Examples: “Gosh, I’m so slow”, “Why can’t I remember anything.”   “I am just so dumb.”   “I just can’t do anything.”  “Leave it to me to be the one to screw up”,   “I just can’t do anything right.”   “Oh, I screwed up again”,  “Nobody would want to bother with me.”  “Nobody has time for me.”  Get the picture?  Beating yourself down like this zaps your energy.  Now there are historical reasons why you do this.  I address these in my book.  For the long life ahead of you, you have got to stop these attacks on your own self.  These thoughts inhibit the release of healing neurotransmitters and other signalers and such – which we need to heal!   Fortunately there is an ElectroMedicine device that can stimulate these as we are getting better.

 

Pharmaceutical Phactoids – In the unlikely event that your doc failed to warn you that…

Tendon Rupture, a Little-Known Side Effect of Antibiotics

Here’s one more for the long list of tales about how the drugs we take to heal us can end up causing harm: The FDA has announced that it will now require a boxed warning (its strongest warning on a label) about the risk of tendonitis and tendon rupture associated with use of fluoroquinolone antibiotics — such as ciprofloxacin (Cipro) — along with mandated distribution of a newly detailed medication guide to be dispensed by pharmacies with the drug.

Fluoroquinolones such as ciprofloxacin (Cipro and Proquin XR), gemifloxacin (Factive), levofloxacin (Levaquin), moxifloxacin (Avelox), norfloxacin (Noroxin), and ofloxacin (Floxin) are commonly prescribed for upper respiratory, gastrointestinal and urinary tract infections (UTIs).

FDA-approved labeling for these drugs mention the risk of tendonitis, but clearly public awareness is not widespread as the FDA continues to receive reports of tendon-related adverse events related to them. The FDA has received more than 400 reports of tendon rupture plus more than 1,200 of tendon problems, and, it’s possible this represents only the tip of the iceberg since it’s suspected that just a small fraction of cases are reported to the FDA.

Although anyone who takes fluoroquinolone drugs is at risk, the likelihood of having tendon problems is higher if you are over 60, taking  steroids (corticosteroids), or are a kidney, heart or lung transplant recipient.

Symptoms of tendonitis include pain, swelling, inflammation and tearing, all found most commonly in the Achilles tendon, shoulder or hand. Ruptures can occur without warning (some patients report feeling a snap or pop soon after starting treatment), but more typically patients feel pain or inflammation for days or weeks before the tendon actually ruptures. Another symptom is easy bruising right after an injury in a tendon area. These problems can occur during or after taking fluoroquinolones — even months later, according to the FDA.

If you develop tenderness or other such problems, avoid exercising or overuse of the area. Any such symptoms should be immediately reported to your doctor in conjunction with your request to be switched to another antibiotic of a different class. Most serious problems may be avoided if you pay attention to the first signs of trouble.

Source(s):  Sidney Wolfe, MD, Director of The Health Research Group at Public Citizen and editor of www.worstpills.org, in Washington, DC.

©Pat Block ND 2009

 

 

Leave a Reply

Your email address will not be published. Required fields are marked *